Hail, Vilas
- When
- May 3, 4:52 PM CST
- Where
- Vilas County, 4 mi SSW of Lac du Flambeau
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.916, -89.912
A thunderstorm dropped pea to nickel size hail near Lac du Flambeau.
A line of thunderstorms formed in the vicinity of a cold front as it moved across Wisconsin. One of the storms produced pea to nickel size hail and 40 to 50 mph wind gusts near Lac du Flambeau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A line of thunderstorms formed in the vicinity of a cold front as it moved across Wisconsin. One of the storms produced pea to nickel size hail and 40 to 50 mph wind gusts near Lac du Flambeau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 3, 2:27 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 327 PM CDT SUN MAY 3 2015 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND MONDAY ISSUED AT 327 PM CDT SUN MAY 3 2015 TIMING AND INTENSITY OF THUNDERSTORMS ARE THE MAIN CONCERNS DURING THIS PART OF THE FORECAST. A COLD FRONT MOVED INTO EXTREME NORTHWEST WISCONSIN THIS AFTERNOON AND RADAR AND LIGHTNING DETECTION DATA INDICATED A LINE OF THUNDERSTORMS AHEAD OF THE FRONT ACROSS THE FAR NORTHWEST PART OF THE STATE...ALONG WITH WIDESPREAD CONVECTION IN UPPER MICHIGAN...AT 1945Z. LOCAL MESOANALYSIS GRAPHICS WERE SHOWING 1000+J/KG OF MUCAPE IN NORTH CENTRAL WISCONSIN WITH LITTLE TO NO CIN SINCE ABOUT 16Z. BY 19Z MUCAPE VALUES ACROSS MOST OF THE REST OF THE AREA WERE MAINLY IN THE 250-1000J/KG RANGE...WITH LESS THAN 250J/KG GENERALLY EAST OF A LINE FROM ABOUT WAUSAUKEE TO OSHKOSH. WOULD EXPECT STORMS TO CONTINUE AS THE FRONT REACHES THE UNSTABLE AIR IN THE NORTHERN PART OF THE STATE. 12Z MODELS GENERALLY SHOWED QPF SPREADING ACROSS THE ENTIRE AREA BETWEEN 18Z AND 00Z MONDAY. BUT MESOSCALE MODELS...ARW/HRRR...DID NOT HAVE PRECIPITATION REACHING NORTH CENTRAL WISCONSIN UNTIL SHORTLY BEFORE 00Z MONDAY WITH ONLY ISOLATED SMALL VALUES OF QPF ACROSS THE REST OF THE AREA. MESO MODELS APPEARED TO BE DOING A BETTER JOB OF HANDLING THE SITUATION SO HAVE SLOWED THE PROGRESSION OF THE CONVECTION ACROSS THE AREA. SPC HAS KEPT THE MAJORITY OF THE AREA IN A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING. WBZ HEIGHTS AT 20Z RANGED FROM LESS THAN 7500FT IN NORTH CENTRAL WISCONSIN TO MORE THAN 9000FT IN EAST CENTRAL WISCONSIN. 0-6KM SHEAR ACROSS THE NORTH WAS MAINLY 25-35KTS. THERE IS NOT QUITE AS MUCH INSTABILITY AS MODELS SHOWED YESTERDAY...SHEAR WAS NOT ALL THAT IMPRESSIVE AND THERE IS NOT A LOT OF UPPER SUPPORT AVAILABLE...SO STRENGTH OF THE STORMS IS A BIT UNCERTAIN. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY ISSUED AT 327 PM CDT SUN MAY 3 2015 THE TRAILING END OF THE COLD FRONT WILL STALL OVER NORTHERN ILLINOIS AND SERVE AS A WEAK FOCAL POINT FOR SHOWERS DURING THE FIRST HALF OF THE WEEK AS IT GRADUALLY PUSHES NORTH-NORTHEAST OVER WISCONSIN AND WASHES OUT. MEANWHILE...A BROAD SFC-500MB HIGH PRESSURE RIDGE WILL SPREAD IN FROM THE WEST AS THE WEEK PROGRESSES. THE RIDGE AXIS WILL MOVE EAST OF WISCONSIN BY THE END OF THE WORK WEEK. GFS AND ECMWF MODELS ARE IN AGREEMENT THAT WISCONSIN WILL THEN REMAIN UNDER THE UNSTABLE WEST SIDE OF THE RIDGE THROUGH THE WEEKEND...ENABLING GULF MOISTURE TO ADVECT INTO WISCONSIN FROM THE SOUTHWEST...ALONG WITH A DISTURBANCE OR TWO. ML. && .AVIATION...FOR 18Z TAF ISSUANCE ISSUED AT 104 PM CDT SUN MAY 3 2015 CONDITIONS WERE VFR ACROSS THE AREA AT MIDDAY AS A COLD FRONT WAS JUST ENTERING THE NORTHWEST CORNER OF WISCONSIN. CONFIDENCE HAS WANED WITH REGARD TO FORECAST OF CONVECTION ACROSS THE AREA THIS AFTERNOON INTO MONDAY MORNING. ONLY MADE MINOR ADJUSTMENTS TO TIMING FROM THE PREVIOUS FORECAST FOR NOW. THE MOST UNSTABLE CONDITIONS APPEARED TO BE ACROSS NORTH CENTRAL WISCONSIN WHERE MUCAPE VALUES WERE 500+ J/KG WITH LITTLE TO NO CIN THERE...BUT NO CONVECTION WAS YET EVIDENT IN THAT AREA. SHOWERS AND ISOLATED THUNDERSTORMS WERE CONFINED TO MINNESOTA AND EASTERN LAKE SUPERIOR AT 1745Z. MOST OF THE 12Z MODELS SHOWED QPF WITH THE FRONT GREATLY EXPANDING DURING THE AFTERNOON TO COVER THE ENTIRE AREA. A QUICK LOOK AT THE 16Z HRRR INDICATED ISOLATED-SCATTERED LIGHT QPF UNTIL A MORE SOLID AREA OF PRECIPITATION REACHES NORTH CENTRAL WISCONSIN. THIS LOOKS LIKE ITS ON TRACK...AT LEAST RIGHT NOW...SO MAINLY VFR AND DRY THE REST OF THE DAY IF IT REMAINS ON TRACK. CANNOT RULE OUT CONVECTIVE DEVELOPMENT WITH SPC DAY 1 SEVERE OUTLOOK INCLUDING MUCH OF THE AREA IN A SLIGHT RISK FOR SEVERE...WITH POSSIBLE DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....MG LONG TERM......ML AVIATION.......MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 333 PM CDT SUN MAY 3 2015 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 333 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS AHEAD OF A COLD FRONT ARE EXPECTED TO MOVE ACROSS THE AREA TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...MAINLY THIS EVENING....ROUGHLY WEST OF A LINE FROM WAUSAUKEE...TO APPLETON TO WISCONSIN DELLS. STORMS ACROSS THE REST OF THE AREA MAY APPROACH SEVERE CRITERIA. THE PRIMARY SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM TUESDAY AFTERNOON THROUGH SATURDAY AS A WARM FRONT LIFTS NORTH MID-WEEK...AND A COLD FRONT PUSHES THROUGH THE AREA LATE IN THE WEEK. ALTHOUGH IT IS DIFFICULT TO DISCERN THE SEVERE THREAT THIS FAR OUT..THE BEST CHANCE OF THUNDERSTORMS TO APPROACH SEVERE LIMITS APPEARS TO BE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. LMZ521-522-541>543-042045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 333 PM CDT SUN MAY 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT INCREASING SOUTH WINDS AND BUILDING WAVES WILL LIKELY RESULT IN CONDITIONS HAZARDOUS TO SMALL CRAFT THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH SATURDAY. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 544 PM CDT SUN MAY 3 2015 WIZ005-010-032345- ONEIDA-VILAS- 544 PM CDT SUN MAY 3 2015 ...SPECIAL WEATHER STATEMENT... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL PRICE COUNTY...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS OF 30 TO 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... SQUIRREL LAKE BY 600 PM CDT... WILLOW RESERVOIR BY 610 PM CDT... WOODBORO BY 645 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KURIMSKI
The Marquette radar (KMQT), 194 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
A thunderstorm dropped pea to nickel size hail near Lac du Flambeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570889.